Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Nashville, TN

August 6, 2018Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 6, 2018, 5:40 PM CDT for Grundy County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 5:40 PM CDT (22:40 UTC)
Expired
Aug 6, 2018, 6:04 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS54 KOHX 062240
SVROHX
TNC061-062315-
/O.NEW.KOHX.SV.W.0151.180806T2240Z-180806T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
540 PM CDT MON AUG 6 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Grundy County in Middle Tennessee...

* Until 615 PM CDT.

* At 540 PM CDT, a severe thunderstorm was located near Tracy City,
  or 18 miles west of Dunlap, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gruetli-Laager, Tracy City, Altamont, Coalmont, Palmer, Beersheba
  Springs and Fiery Gizzard State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3533 8586 3551 8580 3553 8564 3547 8554
      3543 8554 3542 8551 3541 8551 3541 8549
      3536 8551 3534 8554 3532 8556 3530 8563
      3530 8566 3529 8569 3529 8571 3524 8569
      3522 8574
TIME...MOT...LOC 2240Z 234DEG 14KT 3532 8571 

HAIL...<.75IN
WIND...60MPH
 
$$

27
1 follow-up statement
016 
WWUS54 KOHX 062304
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
604 PM CDT MON AUG 6 2018

TNC061-062314-
/O.CAN.KOHX.SV.W.0151.000000T0000Z-180806T2315Z/
Grundy TN-
604 PM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3533 8586 3551 8580 3553 8564 3547 8554
      3543 8554 3542 8551 3541 8551 3541 8549
      3536 8551 3534 8554 3532 8556 3530 8563
      3530 8566 3529 8569 3529 8571 3524 8569
      3522 8574
TIME...MOT...LOC 2301Z 234DEG 14KT 3538 8562 

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:51 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 6, 2:51 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
251 PM CDT Mon Aug 6 2018

.DISCUSSION...

Scattered showers and thunderstorms continue to move across the
region this afternoon, yet our temps have climbed nearly into the
mid 90s so far making it for a fairly hot afternoon. Since these
storms are primarily driven by daytime heating, expecting for
coverage to decrease once the sun sets with clearing skies
overnight.

Into tomorrow, while our surface characteristics will be very
similar to today, our upper-level features will begin to prepare us
for our next weather pattern shift. Expect for temps to top off in
the low 90s across the area tomorrow with scattered showers and
thunderstorms possible tomorrow afternoon. Once again these will
be diurnally driven, so coverage should decrease after sunset.
Throughout the day an upper-level trough will begin to define
itself along the Ohio River Valley. This trough feature will
eventually translate into a frontal boundary that is expected to
pass through the area on Wednesday. There should be a break in
between the afternoon showers and thunderstorms Tuesday and before
the frontal passage on Wednesday. Overall, expect for showers and
thunderstorms to begin to move in from the northwest early on
Wednesday with coverage moving southeast throughout the day. As of
right now, we are only outlooked for general thunderstorms by the
Storm Prediction Center. With the amount of CAPE, around 2500
J/kg, that will be available Wednesday afternoon, I would not be
surprised if a few storms do become strong to potentially severe.
Not expecting widespread severe weather, but will keep an eye on
things as they evolve over the next 36 hours. It is also worth
mentioning that the Weather Prediction Center does have us in an
outlook for excessive rainfall on Wednesday. This is primarily due
to the consistency of rainfall with periods of heavy rainfall
that could lead to some localized flooding issues. No widespread
flooding is expected. With this increase in showers and cloud
coverage, temps will be knocked back into the mid to upper 80s
across the area on Wednesday.

By Thursday we will begin to settle into this upper-level trough
pattern, which will help to keep us in a very unsettled weather
pattern. Things should stay pretty wet on Thursday with the majority
of the area likely seeing showers and thunderstorms through a good
bit of the day. By Friday and into the weekend, overall coverage
will begin to decrease, but there will be plenty of moisture and
instability in the atmosphere to continue getting a chance of
showers and thunderstorms each day, especially in the afternoon
hours. Temps look to remain a few degrees below normal through the
extended period with daytime highs in the mid to upper 80s and
overnight lows in the upper 60s to low 70s.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A surface ridge is situated over Middle
Tennessee this afternoon, with already a broad CU field having
developed in this modestly unstable environment, and isolated
showers showing up on the 88D. Expect this afternoon's convective
coverage to be similar to yesterday's, and will handle this with
VCTS/CB remarks for now given that POP's are only scattered. Will
issue AMD's if it becomes apparent that a cell will directly
impact one of the terminals. Am also leaving radiation fog out of
the overnight period as this morning's fog was negligible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  94  73  88  71 /  10  30  50  60  40
Clarksville    71  90  71  84  69 /  10  30  50  60  40
Crossville     68  85  69  82  66 /  10  30  40  60  30
Columbia       71  91  72  87  69 /  10  30  40  60  40
Lawrenceburg   69  91  70  87  68 /  10  30  40  60  40
Waverly        71  91  72  86  69 /  10  30  50  60  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......MacDonald
AVIATION........08
Hazardous weather outlook, Aug 6, 5:02 AM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Mon Aug 6 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, Aug 6, 5:34 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
534 PM CDT MON AUG 6 2018

TNZ079-062315-
Grundy TN-
534 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY COUNTY UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gruetli-Laager, or 19 miles west of Dunlap, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gruetli-Laager, Tracy City, Altamont, Coalmont, Palmer and Beersheba
Springs.

LAT...LON 3539 8588 3539 8589 3552 8575 3553 8561
      3549 8554 3543 8554 3542 8551 3541 8551
      3540 8549 3536 8551 3534 8554 3532 8556
      3529 8571 3528 8570 3525 8575
TIME...MOT...LOC 2234Z 244DEG 24KT 3538 8573

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:16 PM CDTSpecial Weather StatementOHXLewis29 min
Aug 6, 5:34 PM CDTSpecial Weather StatementOHXGrundy41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.